Surgery and pain - can you help?

Discussion in 'Fibromyalgia Main Forum' started by mslettie, May 6, 2006.

  1. mslettie

    mslettie New Member

    Hi, I'm new to message boards and immunesupport.com. However, I am motivated to reach out because I just had a complicated surgery for ovarian cysts, endemetriosis, adhesions and uterine fibroids. I have been in the hospital 4 days. Out yesterday. Have no pain management that works. I tried Morphine, Vicodin, Tylenol #3 w/ Codeine, and Ultram while in the hospital - all to no avail. Side affects were all over the board. Not taking any pain meds now. Having a hard time. Hungover from anesthesia, Fibro/CMP flares and CFS crashing. I have headaches, can't sleep, and have a lot of pain from surgery/incision. Also, hormonal imbalances from the surgery is providing me with sudden night sweats and emotional moodswings. Ob/gyn/surgeon sent me home with oxycontin-which I can't take. Open to suggestions, please.
    [This Message was Edited on 05/07/2006]
    [This Message was Edited on 05/07/2006]
  2. mrsjethro

    mrsjethro New Member

    Could you take the vicodin and maybe it just wasn't enough? I have to take lorcet 10mg and another half of one to get any relief. I can't possibly imagine not taking anything at all though. You must really be in pain!! Did you have a hysterectomy? I had one about 6 to 8 years ago. I ask that because of the night sweats and moodswings. They get better. Thay put me on a low dose hormone replacement right after surgery (I had a complete hyst.) and it took a few adjustments. I had to have the highest dose but it will take a little while for the hormones to level out if this is your case. I hit a major depression during mine because I don't have children and that's the one thing I thought I couldn't live without. It's normal and it's difficult. It's a tough situation, but you are stronger than you think. Can you give a little more info? I can tell you how things worked for me if our situations are similar...
  3. mslettie

    mslettie New Member

    Hello, and thank you for your response. The more vicodin I take the more disoriented I feel, it gives me false energy and then the greater the fatigue and malaise afterwards that lasts sometimes for days.
    And no. I did not have a hysterectomy. I found a great surgeon who was able to save my left ovary and uterous, however, I was in surgery for 3 hours. I was trying to avoid going through sudden shock of menopause as my health been very fragile for many years and did not know if I would crash as in the past and be in bed for a year or more...
  4. mrsjethro

    mrsjethro New Member

    I sometimes do the same thing with my lorcets (false energy). I feel better for a little while and then get up and do too much, trying to catch up, and it throws me right back down for a few days. I think that is awesome that you didn't have to have the hysterectomy! I didn't crash when they took my first ovary. Had to have it removed due to large cysts a few years prior to hysterectomy. I get mood swings every time I have anesthesia, though. Usually about the 3rd or 4th day after surgery, but it doesn't usually last very long. At that stage (without 1 ovary) I didn't have to have any hormone replacement and bounced back a lot quicker. You may just have to give it a week or two and hopefully the sweats and moodiness will go away on their own. If you can take the vicodin and remind yourself to stay put, I think it would help you. It's hard to do though. I used to say that's when I got my best housecleaning done, but paid for it dearly afterward for a few days. BUT, you've just had surgery and need to be resting anyway. Maybe you could schedule a nap and try and take it right before you lie down? If I take mine and immediately lie down, sometimes I can go right on to sleep. If I take it earleir, though, it keeps me up and I tend to do too much. Try it and see if it works. You have enough pain in your life without having to go through post surgery without meds. Hope everything works out well for you. I'll put you on my prayer list.
  5. mslettie

    mslettie New Member

    Believe me, I'm not doing anything but tottering to the bathroom, which, thank god is not far away. I have syncope-I don't quite pass out, just everything goes black, I get very weak and my heart starts pounding.This happens almost everytime I stand up or walk more than 8-10 feet; has since I came out from the anethesia and morphine drip; worsening now every time I take more pain meds. That why I quit. Dont' know of anything to keep me stable while on them. Alprazalam for some reason helps a little. Muscle relaxer gives me the same syptoms, but a little less and helps with the muscle spasms, so little less pain I think.
    Doctor says I got to walk, or I have more problems with adhesions and additional problems related to inactivity. Striking the balance has been very tough.
    I appreciate hearing from you and knowing that someone out there cares enough to respond. That alone a big help. Thanks.

    I just can't help but wonder: isn't there some kind of pain medication that doesn't wire ya, and tire ya???
  6. Cromwell

    Cromwell New Member

    Salt water helps the incision so I was told. Need lots of fluids. I would really call your doctor to adddress this pain. I am no help. Wanted to send hugs.

    Love Anne C
  7. mslettie

    mslettie New Member

    I didn't think of saltwater, but could see its benefits. I've been using tea tree oil diluted and it has been healing at least the surface of the incision really well. No seepage at all.

    I tried hydrocodone (1/4 tab) today, but was miserable with the whole dizziness, weakness and nausea thing happening all over and worse it seemed. So am here again tonight seeking sleepless solace with new friends. Thank you for the commpany. The hug was great.
  8. mslettie

    mslettie New Member

    Didn't know cherry juice could help with pain, but I'm game. Besides, cherry stained lips could be sexy, right? Not that I'm exactly feeling that way right now, oh and well for a long time- but there's always hope!

    Yeah, my doctor ought to be doing something like study up on patients who have CFIDS,Fibro&CMP and be prepared in advance for these situations. I am working hard to educate her. I will call again tomorrow, though starting to sound like a broken record.

    Thanks for your suggestion, I will check it out.
  9. 69mach1

    69mach1 New Member

    that is what i had given to me years ago...when i was like 15 years old...for ovarian surgery and apendectomy...

    you need some mints like andes chocolate will do...and some coca cola to help w/ getting the gas out of yoru system...

    my mother was/is retired nurse and that is what i get for home when i go under anthesia...

    vicodin gives me tremedous headaches...allergic to it i found out after a surgery..dr called to check up on me..i told him waht was going...he said get off from it and do not take it again...bingo no more headaches...

    see if dr will order you some tylenol #4...if you can take #3 you should be able to take 4....the sweats may be possibly from the antesia coming out of your system...

    good luck...

    jodie
  10. thirkmom

    thirkmom New Member

    I have fibro and CFS and had surgery in Dec. and again in Jan. You really need to get your pain under control because if you don't the stress on your body won't allow it to heal. Your body continues to release stress hormones which could be responsible for your night sweats and mood swing.

    My dad had knee replacements on both knees at the same time and he had a hard time using the meds you mentioned. His Dr. finally gave him some Darvocet which is a mild pain reliever but that worked better than anything else for him. I wouldn't have believed it unless I had been there.

    Pain meds cause me nausea sometimes and so I have a prescription for promethazine (phenergan). I can usually take it orally but if I can't I'll use the supossitory form. I also get itching sometimes and will use benedryl for that. The side effect is sleep which is a blessing when you are painful and miserable. Explain the side effects to your Dr. and see if he can counterbalance them with something else until your body isn't so stressed with the healing process. Good Luck. LuAnn
  11. thirkmom

    thirkmom New Member

    It's me again. Oh for the brain fog!!Also try Ibuprofen 800 mg. It's good for swelling and inflammation and might help ease some of the pain. LuAnn